Thunderstorm Wind, Stanton
- When
- June 28, 6:26 PM CST
- Where
- Stanton County, 3.29 mi W of Johnson
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -101.810
An advancing warm front helped to trigger thunderstorms in the evening hours, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An advancing warm front helped to trigger thunderstorms in the evening hours, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 2:39 PM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 339 PM CDT TUE JUN 28 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT, FIRE WEATHER CONDITIONS FOR WEDNESDAY AND THURSDAY AFTERNOON AND EARLY EVENING AND MAX TEMPERATURES FOR WEDNESDAY AND THURSDAY. A WARM RIDGE OF UPPER LEVEL HIGH PRESSURE WILL BUILD INTO THE PLAINS INTO THURSDAY WITH AN UPPER LEVEL SHORTWAVE TROUGH BRUSHING THE WESTERN HIGH PLAINS ON THURSDAY. THIS WILL CAUSE A SURFACE WARM FRONT TO MOVE NORTH ACROSS WESTERN KANSAS ON WEDNESDAY AND THE HOT AIRMASS WELL ESTABLISHED ON THURSDAY. AHEAD OF THE WARM FRONT TONIGHT SOUTHEASTERLY MOIST UPSLOPE FLOW WILL CONTINUE. STORMS IN EASTERN COLORADO ARE FORECAST TO DEVELOP BY THIS EVENING THEN MOVE EAST AS A MESOSCALE CONVECTIVE SYSTEM (MCS) OVERNIGHT. WILL KEEP POPS AROUND 40 TO 50 PERCENT WITH QPF AROUND .25 INCH. THE NAM MODEL HAS THE STORMS WEAKENING RAPIDLY JUST TO THE WEST OF DODGE CITY WHILE THE GFS SHOWS AROUND .50 INCH. THE HRRR MODEL HAS SOME AGREEMENT WITH THE NAM. SO UNCERTAINTY ABOUNDS ON HOW FAR EAST THE STORMS WILL MOVE OVERNIGHT. SOME SMALL HAIL TO NICKEL SIZE IS POSSIBLE BUT THE MOST LIKELY HAZARD WOULD BE STRONG OUTFLOW WINDS OF OVER 60 MPH. A FEW MORE THUNDERSTORMS ARE POSSIBLE IN THE FAR WEST TO NORTHWEST FA ON THURSDAY LATE AFTERNOON AS A SHORTWAVE TROUGH CLIPS WESTERN KANSAS. FOR TONIGHT LOOK FOR INCREASING CLOUDS WITH THUNDERSTORMS MOVING WEST TO EAST. WINDS WILL BE SOUTHEAST AROUND 15 MPH. WINDS WILL BE SHIFTING IF THE THUNDERSTORM COMPLEX MOVES IN WITH WEST TO NORTHWEST WINDS OF 30 TO 50 MPH POSSIBLE. OVERNIGHT LOWS LOOK TO BE IN THE MID 60S WEST TO THE LOW 70S SOUTHEAST. IF MORE THUNDERSTORMS THEN LOWS COULD BE A BIT COOLER. ON WEDNESDAY SKIES WILL BECOME MOSTLY SUNNY WITH SOUTH TO SOUTHWEST WINDS INCREASING TO 15 TO 25 MPH IN THE AFTERNOON WITH DEEP MIXING. VERY WARM TEMPS ALOFT OF 32 TO 34C WILL GIVE SURFACE HIGH TEMPS FROM 106 NORTH TO 112 FAR SOUTH. THIS COULD RESULT INTO SOME RECORD HIGH TEMPERATURES. THE RECORD FOR DODGE IS 110, GARDEN CITY 109, AND MEDICINE LODGE OF 107. FOR WEDNESDAY NIGHT SOUTH WINDS OF 15 TO 20 MPH WILL KEEP OVERNIGHT LOWS VERY MILD AND IN THE LOW TO MID 70S. ON THURSDAY THE PRESSURE GRADIENT WILL SUPPORT SOUTH WINDS OF 20 TO 30 MPH WITH THE HEAT CONTINUING. HIGHS AGAIN LOOK TO BE FROM 107 NORTH TO 112 SOUTH. WITH A BIT MORE MOISTURE IN THE EAST IS FORECAST AND COULD BE CLOSE TO HEAT ADVISORY WITH HEAT INDICES FROM 105 TO 107. MORE RECORD HIGHS COULD FALL. .FIRE WEATHER... WILL UPGRADE OUR CURRENT FIRE WEATHER WATCH AND GO WITH A RED FLAG WARNING FOR WEDNESDAY AFTERNOON AND EARLY EVENING. THE WINDS WILL BE BORDERLINE HOWEVER WITH SUCH DEEP MIXING THE WINDS USUALLY GUST STRONGER THAN THE MODELS FORECAST. WITH THE PRESSURE GRADIENT TIGHTER ON THURSDAY AND THE SAME HOT AIRMASS IN PLACE WILL NEED A FIRE WEATHER WATCH FOR THURSDAY AFTERNOON AND EARLY EVENING. DAYS 3-7... THERE IS A VERY SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT ALONG A THERMAL TROUGH IN NORTHWESTERN KANSAS AS A SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS. DUE TO THE LACK OF MOISTURE, ANY STORMS WILL BE VERY HIGH BASED, WITH THE MAIN THREAT DAMAGING WINDS. TEMPERATURES THURSDAY NIGHT WILL BE VERY WARM DUE TO BLAZING HOT TEMPERATURES THURSDAY AFTERNOON AND 10-15KT SOUTHERLY WINDS THURSDAY NIGHT THAT WILL DISCOURAGE COMPLETE DECOUPLING. THE SHORTWAVE TROUGH WILL EJECT NORTHEASTWARD INTO THE NORTHERN PLAINS ON FRIDAY. THE TRAILING COLD FRONT WILL STALL ACROSS NORTHWESTERN KANSAS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG THIS BOUNDARY. GIVEN THE LACK OF SHEAR AND MARGINAL CAPE, THE MAIN THREATS WITH THESE STORMS IS LOCALLY DAMAGING WINDS AND LIGHTNING. TEMPERATURES WILL STILL BE RATHER HOT FRIDAY, BUT NOT QUITE AS HOT AS THE PREVIOUS TWO DAYS SINCE THE MID-LEVEL FLOW (AROUND 700MB) WILL BE MORE SOUTHERLY THAN WESTERLY OR SOUTHWESTERLY (LESS DOWNSLOPE). VERY SLIGHT CHANCES FOR THUNDERSTORMS EXISTS SATURDAY EVENING IN FAR WESTERN KANSAS ALONG A WEAK CONVERGENCE LINE. HOWEVER, IN THE ABSENCE OF LEE TROUGHING THROUGH WEST TEXAS, GULF MOISTURE WILL BE CUT OFF. HENCE ANY STORMS THAT DEVELOP WILL BE VERY HIGH BASED, AND THE MAIN STORM THREATS WILL AGAIN BE LOCALLY DAMAGING WINDS AND LIGHTNING. GENERAL UPPER-LEVEL RIDGING WILL PERSIST INTO MONDAY WITH ANY SURFACE FRONTS STAYING WELL TO THE NORTH. PRECIPITATION IS NOT EXPECTED AND TEMPERATURES WILL STAY WELL ABOVE NORMAL. THE MODELS BEGIN TO DIVERGE BY TUESDAY AND WEDNESDAY AND THERE IS LITTLE MODEL CONTINUITY FROM RUN TO RUN. THE GFS AND ITS ENSEMBLES SHOW STRONGER TROUGHING OVER THE GREAT LAKES AND THIS WOULD PUSH A COLD FRONT THROUGH WESTERN KANSAS ALONG WITH COOLER TEMPERATURES. && .AVIATION... VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH THE TAF PERIOD. HOWEVER, THUNDERSTORMS THAT WERE BEGINNING TO FIRE AS OF 3 PM CDT ALONG THE EDGE OF THE ROCKIES MAY DEVELOP INTO A LARGER STORM CLUSTER THIS EVENING AND PROGRESS INTO GCK/DDC BEFORE MIDNIGHT. A GUST FRONT FROM THESE HIGH BASED STORMS COULD CAUSE A WESTERLY WIND SHIFT DURING THE EVENING OR TOWARD MIDNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 108 75 107 / 50 10 0 0 GCK 66 106 73 106 / 40 0 0 0 EHA 67 107 71 106 / 40 0 0 10 LBL 67 110 74 107 / 40 0 0 0 HYS 66 106 75 107 / 40 10 10 10 P28 72 109 77 109 / 40 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ WEDNESDAY FOR KSZ061>063-074>080-084>089. FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR KSZ043-044-061>063-074>080-084>089. && FN24/06/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT TUE JUN 28 2011 KSZ030-031-043>046-061>066-074>081-084>090-291130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 355 PM CDT TUE JUN 28 2011 /255 PM MDT TUE JUN 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT... WITH THE BEST CHANCE ALONG AND WEST OF A LINE FROM WAKEENEY TO DODGE CITY TO COLDWATER. DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS ARE POSSIBLE WITH THESE STORMS. THE STORMS MAY AFFECT SYRACUSE...ELKHART AND HUGOTON BY 8 PM AND DODGE CITY BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT AND DRY WEATHER CAN BE EXPECTED WEDNESDAY AND THURSDAY WITH HIGH TEMPERATURES BETWEEN 103 AND 108. GIVEN THE VERY LOW RELATIVE HUMIDITY VALUES...HEAT INDICES WILL ONLY BE BETWEEN 100 AND 104. HOWEVER IF TEMPERATURES GET WARMER THAN EXPECTED...THEN A HEAT ADVISORY WOULD BE NEEDED. CRITICAL FIRE WEATHER CONDITIONS WILL EXIST WEDNESDAY AND THURSDAY ALONG AND SOUTH OF A LINE FROM SYRACUSE TO DODGE CITY TO COLDWATER. SEE THE LATEST FIRE WEATHER MESSAGES FOR DETAILS. THERE ARE SMALL CHANCES FOR THUNDERSTORMS ACROSS FAR WESTERN KANSAS THURSDAY EVENING AND THEN AGAIN FRIDAY AND SATURDAY EVENINGS. THE MAIN THREATS WITH THESE STORMS ARE LOCALLY DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED AFTER 7 PM IN FAR WESTERN KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 619 PM CDT TUE JUN 28 2011 KSZ061-074-084-290045- HAMILTON-MORTON-STANTON- 619 PM CDT TUE JUN 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...MORTON AND STANTON COUNTIES... AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF HOLLY TO 20 MILES WEST OF BARTLETT...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF COOLIDGE TO 25 MILES WEST OF THE SAUNDERS ELEVATOR...MOVING EAST AT 25 MPH. WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS THROUGH 645 PM MDT OR 745 PM CDT. A FEW LOCATIONS MAY ALSO SEE WIND GUSTS IN EXCESS OF 50 MPH. IN ADDITION, FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. LAT...LON 3826 10205 3826 10156 3699 10157 3699 10204 TIME...MOT...LOC 2316Z 283DEG 22KT 3812 10205 3741 10246 RUSSELL
The Dodge City radar (KDDC), 163 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated to be 60 MPH and there was fence damage in the area.
Winds were estimated to be 65 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
There was significant damage in the area. Trees were blown down, a barn roof blown off, and power poles blown down. Debris was blown about a half mile northeast of the location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329787, 329788, 329790, 329791, 329792, 329793, 329786, 329796, 329795.